West Virginia, 2004

Flash Flood in West Virginia, August 2, 2004

August 2, 2004 · NWS RLX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 2, 2:15 PM EST, 2 hours earlier.

Area forecast discussion, Aug 2, 2:15 PM EST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT MON AUG 2 2004

.SHORT TERM (REST OF TONIGHT THROUGH WEDNESDAY)...
MCS INFLUENCE IL/IN SETTING UP TO THE SOUTH SO WE SHOULD SEE LITTLE
IN THE WAY OF IMPACT FROM THAT TONIGHT.  HAVE KEPT OUT CHANCE OF
PRECIP TUESDAY EXCEPT EXTREME NORTH NEAR THE FRONT IN THE AFTERNOON
AS THE FRONT IS THE ONLY REAL TRIGGER.  BY WEDNESDAY TIMING BETWEEN
ETA AND GFS SIGNIFICANTLY DIFFERENT WITH ETA PUSHING THE FRONT
THROUGH BY END OF DAY WEDNESDAY WHILE GFS 6 TO 12 HOURS SLOWER.
THIS COULD MEAN QUITE A DIFFERENCE ON THE MAX TEMPS FOR WEDNESDAY.
THE ETA IS ABOUT 8 TO 10 DEGREES LOWER IN THE SOUTH.  HAVE RAISED
THE MAX TEMPS FROM CURRENT FORECAST FOR WEDNESDAY AS I BELIEVE THE
FRONT WILL BE SLOWER THEN THE ETA.  HOWEVER...WITH THE
CLOUDS/PRECIPITATION HAVE NOT GONE QUITE AS HIGH AS MAV.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 228 PM EDT MON AUG 2 2004

LONG TERM (WEDNESDAY NIGHT THROUGH THURSDAY NIGHT)...

TIMING DIFFERENCES CONT AMONG THE GFS AND ETA WITH THE LATTER ABOUT
6 HOURS FASTER IN ADDITION A LOT LESS IN THE QPF DEPARTMENT.
FAVORED THE GFS THIS CYCLE GIVEN A SLOWER PROGRESSION SEEMS PRUDENT
WITH A DEEPENING SURFACE LOW.  THAT IN MIND...RAISED POPS WEDNESDAY
NIGHT AND EARLY THURSDAY AS WINDOW OF PRECIP BECOMES MORE CERTAIN.
ADJUSTED MAV NUMBERS UP A DEGREE OR TWO WEDNESDAY GIVEN A CANOPY OF
CLOUDS AND PRECIP ARRIVING.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 213 PM EDT MON AUG 2 2004

AVIATION...
PLAYED FOG FOR TONIGHT SIMILAR TO LAST NIGHT WITH RADIATION AND HIGH
DEW POINTS.  CLOUDS SHOULD BE SLOW TO MOVE IN TUESDAY AFTER FOG
LIFTS OUT.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 922 AM EDT MON AUG 2 2004

SHORT TERM (REST OF TODAY)...
CURRENT FORECAST LOOKS ON TRACK.  NO CHANGES.
&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
&&

SHORT TERM...AAR
Hazardous weather outlook, Aug 2, 3:20 AM EST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
420 AM EDT MON AUG 2 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-030830-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
420 AM EDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KTB

In the hours before

Special weather statement, Aug 2, 12:06 PM EST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
106 PM EDT MON AUG 2 2004

WVZ035-036-021730-

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED EARLY THIS AFTERNOON ALONG
THE RIDGE TOPS OF SOUTHERN FAYETTE AND SOUTHERN RALEIGH COUNTIES.
THERE HAS BEEN LITTLE MOVEMENT TO THESE SHOWERS AND THUNDERSTORMS
SINCE NOON. RADAR INDICATED BETWEEN ONE AND ONE AND A HALF INCHES OF
RAIN HAS FALLEN AT SOME SPOTS...WHICH MAY MAY CAUSE LOCAL WATER
PROBLEMS. THE STORMS ARE EXPECTED TO CONTINUE THIS AFTERNOON...BUT
ALSO TO DRIFT OFF THE RIDGES. HOWEVER...IF REDEVELOPMENT CONTINUES
IN THE SAME SPOTS...THERE MAY BE MORE WIDESPREAD WATER PROBLEMS.
PERSONS IN THESE AREAS ARE ENCOURAGED TO KEEP AWARE OF THIS
SITUATION THROUGH CONTACT WITH LOCAL MEDIA AND NOAA WEATHER RADIO.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 2, 2:59 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
359 PM EDT MON AUG 2 2004

VAZ003-004-WVZ015-024>028-033>038-046-047-022250-
BOONE WV-BRAXTON WV-BUCHANAN VA-CLAY WV-DICKENSON VA-FAYETTE WV-
KANAWHA WV-LOGAN WV-MCDOWELL WV-MINGO WV-NICHOLAS WV-POCAHONTAS WV-
RALEIGH WV-RANDOLPH WV-WEBSTER WV-WYOMING WV-
INCLUDING THE CITIES OF...BECKLEY...CHARLESTON...CLAY...CLINTWOOD...
DURBIN...ELKINS...FAYETTEVILLE...GRUNDY...LOGAN...MADISON...
MARLINTON...PINEVILLE...SNOWSHOE...SUMMERSVILLE...SUTTON...
WEBSTER SPRINGS...WELCH AND WILLIAMSON
359 PM EDT MON AUG 2 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

SHOWERS AND THUNDERSTORMS WHICH DEVELOPED EARLY THIS AFTERNOON ALONG
THE RIDGE TOPS OF THE MOUNTAINS FROM DICKENSON COUNTY VIRGINIA
NORTHEASTWARD INTO POCAHONTAS COUNTY WEST VIRGINIA ARE DRIFTING WEST
NORTHWESTWARD OFF THE MOUNTAINS. RADAR INDICATED BETWEEN ONE AND TWO
INCHES OF RAIN HAS FALLEN WITH A FEW OF THE STORMS...WHICH MAY  CAUSE
LOCAL WATER PROBLEMS.

ALSO...A FEW OF THE STORMS MAY CONTAIN SMALL HAIL AND GUSTY WINDS.
THE STORMS ARE EXPECTED TO CONTINUE THIS AFTERNOON AND
DRIFT WESTWARD. HOWEVER...IF REDEVELOPMENT CONTINUES
IN THE SAME SPOTS...THERE MAY BE MORE WIDESPREAD WATER PROBLEMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Charleston,WV radar (KRLX), 81 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Nicholas

When
August 2, 4:15 PM EST to 5:30 PM EST
Where
Nicholas County, Craigsville
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
38.292, -80.799 (the zone’s center; the record gives no point)

Slow moving thunderstorms dumped 2 to 3 inches of rain in less than 2 hours. Rockcamp Run flooded. Route 20 was damaged. Several basements were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415648.